An allergic reaction to chemo may differ from person to person, and doctors aren’t quite certain why. While some effects are to be expected, it can be difficult to know if your experience is normal or severe. Taxotere, in particular, is a popular breast cancer drug with effects that vary greatly from person to person. And even though it is widely used, it can cause long-term effects, some of which may be permanent.
Common Symptoms of an Allergic Reaction to Chemo
Here’s how to tell if you are feeling normal Taxotere side effects, or having a more serious reaction to chemo.
Serious Allergic Reaction
The first sign that you are experiencing a negative reaction to chemo will be an allergic reaction. If this is the case, you will experience a reaction within minutes or even seconds after your infusion. Your doctor will be watching for signs of a reaction, but you can help by staying alert for a possible reaction.
Here are some common symptoms of an allergic reaction to chemo:
- Hives – Usually these red blotches will appear within 36 hours of exposure to the drug. They typically subside within 24 hours.
- Swelling – This vascular reaction typically affects the tongue, lips, or eyelids. But if your airway swells it can be difficult to breathe. If you experience swelling in your airway get medical help immediately.
- Itching – It’s common to feel itchy when you are experiencing an allergic reaction – even if other symptoms aren’t present.
- Maculopapular rash – This skin reaction looks different from hives, described as a reddened macular (flat area) and papular (raised) lesions. They usually start on the core, spreading to the arms and legs.
- Flushing – A temporary redness to the face and a feeling of heat.
Infusion Site Reaction to Chemo
These site reactions are less common and serious than allergic reactions but still possible. They occur when the drug escapes from the IV or vein into the skin. The side effects are usually short-lived and include tenderness, warmth, redness, or itching. If the reaction is bad enough, there may also be some blistering.
Not all chemotherapy drugs cause this type of reaction, but several do. And a few of them are commonly used in a “cocktail” with Taxotere.
These drugs include:
- Doxorubicin liposome
If you are experiencing a negative injection site reaction with any of these drugs, notify your doctor immediately.
Regular Reaction to Chemo with Taxotere Side Effects
All drugs cause side effects, but most of them are temporary. Common side effects of chemo include nausea, diarrhea, fatigue, fever, and more. You can also see a complete list of (Taxotere side effects here.) Taxotere is unique, however, since one side effect is often permanent and irreversible.
What Can You Do
Taxotere has been linked to permanent hair loss. While many chemotherapy drugs cause you to lose your hair, it eventually grows back. But it may not with Taxotere. In fact, one study found that 9.2% of patients experienced persistent and irreversible alopecia as a reaction to chemo. And a 2014 study reported permanent hair loss rates as high as 10-15% in breast cancer patients.
The FDA did not warn patients about this risk until 2015. By then, thousands of men and women had already taken the drug and may never see hair regrowth.
If you or someone you love didn’t grow back all lost hair after finishing chemo, you may qualify for compensation. To check your eligibility for a cash settlement, fill out your free Taxotere claim evaluation form today. You’ll see your results online in less than two minutes. Once you’ve submitted your information, an experienced lawyer will call to discuss your case and possible compensation options.
Related: What Is Chemo Brain, and How Long Do Symptoms Usually Last?
Mandy Voisin is a freelance writer, blogger, and author of Girls of the Ocean and Star of Deliverance. As an accomplished content marketing consultant, mom of four and doctor's wife, Mandy has written hundreds of articles about dangerous drugs and medical devices, medical issues that impact disabled Americans, veterans' healthcare and workers' compensation issues since 2016.